A case report of pulmonary nocardiosis during pembrolizumab: the emerging challenge of the infections on immunotherapy

Immunotherapy. 2022 Nov 24. doi: 10.2217/imt-2022-0152. Online ahead of print.

Abstract

The increasing occurrence of infectious complications during immune checkpoint inhibitor (ICI) therapy is an emerging challenge for oncologists. ICIs can reverse T-cell exhaustion, and this may lead to hyperinflammatory dysregulated immunity with subsequent potentially fatal infections. Nocardia spp. are opportunistic pathogens belonging to aerobic Actinomycetes. The authors report a case of Nocardia pneumonia in a 62-year-old male with oral squamous cell carcinoma and lung cancer while taking pembrolizumab. The patient did not take corticosteroids or other immunosuppressant medications. Since ICIs are able to stimulate the immune response, the authors hypothesize that immune reconstitution inflammatory syndrome due to pembrolizumab might cause this opportunistic infection.

Keywords: IRIS; Nocardia; cancer patients; case report; immune-related adverse events; immunotherapy; pembrolizumab; safety.

Plain language summary

The increasing occurrence of infectious complications during immune checkpoint inhibitor (ICI) therapy is an emerging challenge for oncologists. Nocardia spp. typically cause opportunistic infections in immunocompromised patients. An opportunistic infection is an infection caused by pathogens (i.e., bacteria, viruses, fungi and protozoa) in patients with deterioration of the immune system (e.g., due to chemotherapy, malnutrition or radiation therapy). In the past, it was assumed that infections during ICI therapy depended on the immunosuppressant agents (e.g., corticosteroids) used to manage immune-related adverse events occurring during immunotherapy. The authors report a case of Nocardia pneumonia in a 62-year-old male with oral squamous cell carcinoma and lung cancer while taking pembrolizumab. The patient did not take corticosteroids or other immunosuppressant medications. Since ICIs are able to stimulate the immune response, the authors hypothesize that immune reconstitution due to pembrolizumab might have caused an exaggerated inflammatory response, which led to the onset of this infection.